Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Recovered from pleurisy and pnemonia. Had vitamin d deficiency and pectus excavatum. Having cramps in ribs, and burning chest.

User rating for this question
Very Good
Answered by

Pulmonologist
Practicing since : 2006
Answered : 554 Questions
Question
I have just recovered from pleurisy and pnemonia and have been advised I have vitamin d deficiency and severe pectus excavatum. I'm having severe cramps in both ribs, and burning sensations in my chest. My ribs on both sides appear to be swollen. I also have a few breathing problems. I normally feel a rush of tiredness and some breathing difficulties before the cramping or burning sensations kick in. I normally have these attacks in the evening or sometimes during the dayI have been advised to take pain killers to stop the pain. I've had these pains for nearly three weeks. What can I do to help minimise these pains.

Thanks
Posted Tue, 28 May 2013 in Lung and Chest disorders
 
 
Answered by Dr. Satyadeo Choubey 22 minutes later
Hi,

Thanks for visiting XXXXXXX

Severe pectus excavatum usually leads to restriction to lung expansion, so occasionally lead to breathlessness when superimposed by any disease like pneumonia. Otherwise they are asymptomatic apart from being of cosmetic significance.

Vitamin D deficiency may lead to low serum level of calcium in the body which can cause severe cramps, spasms in hand and foot etc. This can be diagnosed by looking for ionised and total calcium in the body, phosphate, and alkaline phosphatase levels.

If the pain is at the junction of ribs and costal cartilage anteriorly, then its called tietze syndrome, which itself subsides on taking rest, analgesics and muscle relaxants. Burning sensation in the chest may also be caused by omeprazole.

At this juncture, I will advise you to go for repeat chest X-ray to look for any residual lung involvement, blood tests as described above. Take drugs like omeprazole daily and if burning sensation relieved, may continue it further. Blood tests will decide whether to take high dose vit. D supplement or not. You may take calcium tablets also.

If required MRI cervicodorsal spine can be done to look for any lesion in spinal cord and paraspinal region which may lead to localised muscle spasm.

Best wishes
Above answer was peer-reviewed by
 
Follow-up: Recovered from pleurisy and pnemonia. Had vitamin d deficiency and pectus excavatum. Having cramps in ribs, and burning chest. 40 minutes later
Thanks for the above. I have been prescribed with vitamin d tablets so will be taking these shortly. Would you recommend gentle excercise or even phisotherapy ?

Is the above medicine available from the counter or would the Docter be have to prescribe these?
 
 
Answered by Dr. Satyadeo Choubey 9 minutes later
Thanks for follow up.

Gentle physiotherapy will definitely help. Ask a physiotherapist to guide you.

Omeprazole needs prescription. Alternatively you may try home remedies like drinking cold boiled milk, avoiding hot stuffs spices etc. Take your analgesics after food.

Best wishes...
Above answer was peer-reviewed by
 
Follow-up: Recovered from pleurisy and pnemonia. Had vitamin d deficiency and pectus excavatum. Having cramps in ribs, and burning chest. 23 minutes later
Thank you

Regards

XXXXXX
 
 
Answered by Dr. Satyadeo Choubey 54 minutes later
Thanks and best wishes
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Lab Tests

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor